Gentamicin sulfate (Garamycin) is a broad spectrum antimicrobial agent member of the aminoglycoside group of antibiotics. This group, which also includes neomycin sulfate, kanamycin sulfate, and streptomycin sulfate,1 is known to be nephrotoxic. Gentamicin-induced renal damage, however, has been recognized in only 2% of the subjects taking the medication, and this is usually manifested by a mild transient rise in blood urea nitrogen (BUN) level.1,2 Recently, the first instance of severe acute renal failure in a patient receiving this drug only was reported by Kahn and Stein,3 although the structural lesion was not confirmed by biopsy.
Cephalothin sodium (Keflin)-induced renal failure is also rare, and few cases have been reported in the literature.4,5 Five times the usual therapeutic dosage is needed for the experimental production of mild histological changes in the renal tubules.4
We report the cases of two patients with histopathologically demonstrable acute tubular